Azacitidine: Risk of Differentiation Syndrome

User Rating: 5 / 5

Star ActiveStar ActiveStar ActiveStar ActiveStar Active
 

 

Overview

Azacitidine is a hypomethylating agent approved in Malaysia for the treatment of myelodysplastic syndromes (MDS), chronic myelomonocytic leukaemia (CMML) and acute myeloid leukaemia (AML).1 It exerts the antineoplastic effects by various mechanisms, including incorporation into DNA/RNA and inhibition of DNA/RNA methyltransferases, leading to the reversal of DNA hypermethylation, restoration of normal transcription, and eventually normal myeloid differentiation.1-2 Currently, there are five (5) injectable products containing azacitidine registered with the Drug Control Authority (DCA) in Malaysia.3

Differentiation Syndrome (DS), originally known as all-trans retinoic acid (ATRA) syndrome or retinoic acid syndrome, is a potentially fatal clinical condition that manifests as a wide range of signs and symptoms.2 Due to the lack of specific clinical signs or laboratory tests for diagnosis, differentiation syndrome is often challenging or misdiagnosed with other medical conditions such as infection or heart failure.4 The diagnosis of differentiating syndrome can be considered when a patient exhibits at least three (3) of these clinical features: fever, weight gain, respiratory distress, pulmonary infiltrates, pleural or pericardial effusions, hypotension, and renal failure.

 

Background of the Safety Issue

The National Pharmaceutical Regulatory Agency (NPRA) recently learned about the risk of differentiation syndrome associated with azacitidine administration through its global safety signal monitoring activities.5

Following the European Medicines Agency (EMA)’s review of available data from clinical trials, the literature, spontaneous reports, which in some instances involved a close temporal relationship, a positive de-challenge and/or re-challenge, as well as a plausible mechanism of action, it has been concluded that a causal relationship between azacitidine and differentiation syndrome is at least reasonably possible.5 As a consequence, the package inserts for azacitidine-containing products were requested to be updated with pertinent safety information.

There have been reported cases of differentiation syndrome in patients receiving injectable azacitidine.1-2,6 Differentiation syndrome, which is typically associated with chemotherapeutic differentiating agents, is believed to be attributed to a severe systemic inflammatory response resulting from the secretion of chemokines and cytokines during massive cell differentiation.2,6 Treatment with intravenous corticosteroids can abrogate chemokine and cytokine production, resulting in a dramatic resolution of differentiation syndrome.

Despite its severity and potentially life-threatening nature, early recognition of differentiation syndrome and timely intervention with intravenous corticosteroids can significantly reduce mortality rates, and discontinuation of chemotherapy is usually not required.2

 

Adverse Drug Reaction (ADR) Reports7

To date, the NPRA had received a total of 14 reports with 29 adverse events following the use of azacitidine. No local reports of differentiation syndrome or any symptoms related to differentiation syndrome have been received thus far.

 

Advice for Health Care Professionals:

  • Be alert to the risk of differentiation syndrome associated with the use of azacitidine.
  • Advise patients to be cautious while receiving azacitidine therapy and to inform healthcare professionals if they experience any signs and symptoms of differentiation syndrome.
  • When the first sign or symptom suggestive of differentiation syndrome appears, consider:
    • initiating treatment with high-dose intravenous corticosteroids and haemodynamic monitoring;
    • temporarily discontinuing azacitidine treatment until the resolution of symptoms. Caution is advised if treatment is resumed.
  • Please report all suspected adverse events associated with azacitidine-containing products to the NPRA.
  •  

NPRA has completed a review of this safety issue and a directive [Ruj. Kami: NPRA.600-1/9/13 (23) Jld.1] has been issued for registration holders of azacitidine-containing products to update the local package inserts with this new safety information.

A directive [Ruj. Kami: NPRA.600-1/9/13 (34)] had previously been issued for registration holders of products containing decitabine, another type of hypomethylating agent with a similar risk, to update the local package inserts with pertinent safety information (read also the NPRA safety alert)

 

References:

  1. National Pharmaceutical Regulatory Agency (NPRA). VIDAZA® powder for suspension for injection 100mg/vial (azacitidine) [Package Insert]. QUEST3+ Product Search. 2022 June 22 [cited 2022 Nov 16]. Available from: http://www.npra.gov.my
  2. Fathi AT, Stein EM, DiNardo CD, Levis MJ, Montesinos P, Botton S. Differentiation syndrome with lower-intensity treatments for acute myeloid leukemia. Am J Hematol. 2021 Jun 1;96(6):735-746. Available from: https://doi.org/10.1002/ajh.26142 
  3. National Pharmaceutical Regulatory Agency (NPRA). QUEST3+ Product Search [Internet]. 2023 [cited 2023 Mar 29]. Available from: http://www.npra.gov.my
  4. Rego EM, De Santis GC. Differentiation syndrome in promyelocytic leukemia: Clinical presentation, pathogenesis and treatment. Mediterr J Hematol Infect Dis. 2011;3(1):e2011048. Available from: https://doi.org/10.4084%2FMJHID.2011.048
  5. European Medicines Agency (EMA). Scientific conclusions and grounds for the variation to the terms of the marketing authorisation(s) [Internet]. 2022 Jan 27 [cited 2023 Jan 05]. Available from: https://www.ema.europa.eu/en/documents/scientific-conclusion/vidaza-h-c-psusa-00000274-202105-epar-scientific-conclusions-grounds-variation-terms-marketing_en.pdf
  6. Laufer CB, Roberts O. Differentiation syndrome in acute myeloid leukemia after treatment with azacitidine. Eur J Haematol. 2015 Nov;95(5):484-5. Available from: https://doi.org/10.1111/ejh.12598
  7. National Pharmaceutical Regulatory Agency (NPRA). The Malaysian National ADR Database (QUEST) [Internet]. 2023 [cited 2023 Mar 20]. Available from: https://www.npra.gov.my (access restricted)

 

DISCLAIMER:

This publication is aimed at health professionals. The information is meant to provide updates on medication safety issues, and not as a substitute for clinical judgement. While reasonable care has been taken to verify the accuracy of the information at the time of publication, NPRA shall not be held liable for any loss whatsoever arising from the use of or reliance on this publication.

 

Written by: Noor'ain Shamsuddin
Reviewed/Edited by: Choo Sim Mei, Lim Sze Gee, Norleen Mohamed Ali

 

National Pharmaceutical Regulatory Agency (NPRA)

Lot 36, Jalan Universiti (Jalan Prof Diraja Ungku Aziz), 46200 Petaling Jaya, Selangor, Malaysia.

  • Phone: +603-7883 5400

 

 

Image   Image   Image   Image  

DISCLAIMER

The Government of Malaysia and the National Pharmaceutical Regulatory Agency are not responsible for any loss or damage caused by the usage of any information obtained from this website.

Mobile Web :

Site Last Modified

  • Last Modified: Friday 24 May 2024, 16:20:06.
© Copyright 2023 . All Rights Reserved National Pharmaceutical Regulatory Agency NPRA

Search

Main Menu English